EconPapers    
Economics at your fingertips  
 

The temporal dimension of risk

Ola Mahmoud

Journal of Risk

Abstract: ABSTRACT Multi-period measures of risk account for the path that the value of an investment portfolio takes. In the context of probabilistic risk measures, the focus has traditionally been on the magnitude of investment loss, and not on the dimension associated with the passage of time. In this paper, the concept of a temporal path-dependent risk measure is mathematically formalized in order to capture the risk associated with the temporal dimension of a stochastic process, and its theoretical properties are analyzed. We then study the temporal dimension of investment drawdown (its duration), which measures the length of excursions below a running maximum. Its properties in the context of risk measures are analyzed both theoretically and empirically. In particular, we show that duration captures serial correlation in the returns of two major asset classes. We conclude by discussing the challenges of path-dependent temporal risk estimation in practice.

References: Add references at CitEc
Citations:

Downloads: (external link)
https://www.risk.net/journal-of-risk/2479398/the-temporal-dimension-of-risk (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:rsk:journ4:2479398

Access Statistics for this article

More articles in Journal of Risk from Journal of Risk
Bibliographic data for series maintained by Thomas Paine ().

 
Page updated 2025-03-19
Handle: RePEc:rsk:journ4:2479398